Division of Dermatology, Baylor University Medical Center, Dallas, Texas.
Tumor necrosis factor inhibitory agents are currently considered to be contraindicated in psoriatic patients with hepatitis B.
We aim to provide guidance to dermatologists on the use of tumor necrosis factor inhibitor therapy in these patients.
The current literature was reviewed regarding the use of tumor necrosis factor-alpha inhibitory agents (etanercept, adalimumab, and infliximab) in psoriatic patients with particular reference to hepatitis B infection.
Tumor necrosis factor-alpha inhibitor therapy may result in reactivated hepatitis B in hepatitis B surface antigen-positive patients with psoriasis. This also occurs, although less frequently in patients with an isolated positive hepatitis B core antibody. Thus, all psoriasis patients should be screened for hepatitis B surface antigen plus hepatitis B core antibody prior to the initiation of tumor necrosis factor-alpha inhibitor therapy. Infliximab has been associated with more reactivation cases than the other 2 agents and fatalities have been reported with this agent. Evidence is presented that the risk of reactivation can be greatly minimized or eliminated by early or pre-emptive antiviral therapy.
The data is largely based on small case series that are retrospective in nature.
Hepatitis B screening is essential prior to the initiation of tumor necrosis factor-alpha inhibitor therapy. Psoriatic patients found to be hepatitis B surface antigen or hepatitis B core antibody-positive should be referred to an appropriate specialist for evaluation and therapy. This would allow for the safe use of tumor necrosis factor-alpha inhibitors in psoriatic patients despite recently published guidelines to the contrary.